Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#264982] of Guillermo Sapiro

Papers Published

  1. Mémoli, F; Sapiro, G, Distance functions and geodesics on submanifolds of ℝ d and point clouds, Siam Journal on Applied Mathematics, vol. 65 no. 4 (September, 2005), pp. 1227-1260, Society for Industrial & Applied Mathematics (SIAM), ISSN 0036-1399 [doi]
    (last updated on 2019/06/17)

    A theoretical and computational framework for computing intrinsic distance functions and geodesics on submanifolds of ℝ d given by point clouds is introduced and developed in this paper. The basic idea is that, as shown here, intrinsic distance functions and geodesics on general co-dimension submanifolds of ℝ d can be accurately approximated by extrinsic Euclidean ones computed inside a thin offset band surrounding the manifold. This permits the use of computationally optimal algorithms for computing distance functions in Cartesian grids. We use these algorithms, modified to deal with spaces with boundaries, and obtain a computationally optimal approach also for the case of intrinsic distance functions on submanifolds of ℝ d. For point clouds, the offset band is constructed without the need to explicitly find the underlying manifold, thereby computing intrinsic distance functions and geodesics on point clouds while skipping the manifold reconstruction step. The case of point clouds representing noisy samples of a submanifold of Euclidean space is studied as well. All the underlying theoretical results are presented along with experimental examples for diverse applications and comparisons to graph-based distance algorithms. © 2005 Society for Industrial and Applied Mathematics.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320